Medindia

X

Risk of Psoriasis High Among Women With Hypertension

by Kathy Jones on  July 5, 2014 at 11:06 PM Drug News   - G J E 4
The risk of skin condition psoriasis is high among women who suffer from long-term high blood pressure and use beta- blocker medication to treat their condition, a new study led by Shaowei Wu from Brown University reveals.
 Risk of Psoriasis High Among Women With Hypertension
Risk of Psoriasis High Among Women With Hypertension
Advertisement

Background: Psoriasis is an immune-related chronic disease that affects about 3 percent of the U.S. population. The authors suggest prospective data on the risk of psoriasis associated with hypertension is lacking. Antihypertensive medications, especially β-blockers, have been linked to psoriasis.

Advertisement
How the Study Was Conducted: Authors analyzed physician-diagnosed psoriasis in a group of 77,728 women who were part of the Nurses' Health Study from 1996 to 2008. Authors identified a total of 843 incident cases of psoriasis.

Results: Women with hypertension for six years or more were at a higher risk for developing psoriasis compared with women with normal blood pressure. The risk of psoriasis also was higher both among women with high blood pressure who did not take medication and among women with high blood pressure who did use medication compared with women with normal blood pressure. A higher risk for psoriasis was found among women who regularly used β-blockers for six years or longer. No association was found between other antihypertensive medications and the risk of psoriasis.

Discussion: "These findings provide novel insights into the association among hypertension, antihypertensive medications and psoriasis. However, further work is necessary to confirm our findings and clarify the biological mechanisms that underlie these associations." (JAMA Dermatology. Published online July 2, 2014. doi:10.1001/jamadermatol.2013.9957. Available pre-embargo to the media at media.jamanetwork.com.)

Editor's Note: This study was supported in part by a grant from the National Institutes of Health. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.

Commentary: Psoriasis Provoked or Exacerbated by Medication

In a related commentary, April W. Armstrong, M.D., M.P.H., of the University of Colorado, Denver, writes: "A critical practice gap exists in identifying the causes of psoriasis flares, especially medication-related causes. Some physicians may not consistently examine medications for their contribution to psoriasis flares. However, a careful consideration of the role of medications in psoriasis exacerbation may improve long-term psoriasis control." (JAMA Dermatology. Published online July 2, 2014. doi:10.1001/jamadermatol.2014.1019. Available pre-embargo to the media at media.jamanetwork.com.)

Editor's Note: Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.



Source: Eurekalert
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All